Winter Storm, Davidson
- When
- February 16, 12:00 PM EST to February 17, 1:00 AM EST
- Where
- Davidson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.793, -80.213 (the zone’s center; the record gives no point)
Sleet and freezing rain fell across much of central North Carolina. Sleet accumulated between 1 and 3 inches across the Piedmont, mainly west of a line from Southern Pines to Raleigh to Roanoke Rapids.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Sleet and freezing rain fell across much of central North Carolina. Sleet accumulated between 1 and 3 inches across the Piedmont, mainly west of a line from Southern Pines to Raleigh to Roanoke Rapids. The highest accumulations were near the Virginia border and in the Triad area. Mainly freezing rain fell across the Sandhills and Coastal Plain, with ice accumulations around a quarter inch along a narrow corridor from Wadesboro to Smithfield to Rocky Mount.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 16, 9:55 AM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
955 AM EST SUN FEB 16 2003
LITTLE CHANGE.
GFS/AVIATION SIX HOUR FORECAST FOR 12Z SUNDAY FOR LOW LEVEL
THICKNESS 12M WARMER THAN SOUNDING AT GSO...A SIGNIFICANT ERROR AND
ONLY A SIX HOUR FORECAST. ZERO DEGREE WET BULB FORECAST FOR 12Z
SUNDAY IS ABOUT 30 MILES TOO FAR NORTH.
ALREADY SOME SIGNIFICANT ICING PROBLEMS IN OUR NORTH MOST COUNTIES.
GSO SOUNDING AT 12Z HAS VERY PROMINENT WARM NOSE. MINOR QUESTION IS
HOW MUCH WARMING WILL SIGNIFICANT RAINFALL RATES BRING TO THE
SURFACE. ALSO AM NOT CONFIDENT THAT FULL IMPACT OF LOW LEVEL
THICKNESS WARMING FORECAST NORTHEAST OF RALEIGH TONIGHT WILL BE
REALIZED AT THE SURFACE. BOTTOM LINE IS WILL CONTINUE TO BE ON THE
COLD SIDE OF MODELS AND LEAVE CURRENT FORECAST INTACT.
MAJOR THREAT FOR PRECIPITATION WILL BE MID AFTERNOON TO NEAR
MIDNIGHT WITH WEATHER ENDING FROM THE WEST.
.RAH...WINTER STORM WARNING THROUGH LATE TONIGHT FOR THE
NORTHERN PIEDMONT AND THE FAR NORTHERN COASTAL PLAIN.
WINTER WEATHER ADVISORY FOR FREEZING RAIN THROUGH LATE
TONIGHT FOR LEE...MOORE...ANSON AND RICHMOND COUNTIES.
RLHNCZ007>011-021>027-038>041-073-074-161300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 612 AM EST SUN FEB 16 2003 ...A WINTER STORM WARNING CONTINUES FOR THE PIEDMONT... ...ICE IS BEGINNING TO ACCUMULATE ON ROADS... FREEZING DRIZZLE WILL CONTINUE THROUGH THE PREDAWN HOURS ACROSS THE PIEDMONT. REPORTS RECEIVED AROUND THE PIEDMONT INDICATE THAT MANY BRIDGES AND OVERPASSES ARE COVERED WITH ICE...ESPECIALLY IN THE COUNTIES ALONG AND NORTH OF INTERSTATE 40. SEVERAL ACCIDENTS HAVE BEEN REPORTED...AND ICE HAS BEGUN TO ACCUMULATE ON TREES AND POWERLINES. PRECIPITATION IS EXPECTED TO INCREASE AFTER SUNRISE...AND STEADILY INCREASE INTO THE AFTERNOON. TRAVEL CONDITIONS ARE EXPECTED TO DETERIORATE THROUGH THE DAY ACROSS THE PIEDMONT AS ICE ACCUMULATES ON ROADS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DGS
NCZ007>011-021>027-038>041-073-074-161530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 915 AM EST SUN FEB 16 2003 ...A WINTER STORM WARNING CONTINUES FOR THE PIEDMONT... ...ICE IS MAKING FOR HAZARDOUS DRIVING CONDITIONS... A TRAFFIC ACCIDENT CAUSED THE TEMPORARY CLOSURE OF INTERSTATE 40 AND US1 DUE TO ICE ACCUMULATION AND TRAFFIC ACCIDENTS. THE DEPARTMENT OF TRANSPORTATION AND HIGHWAY PATROL IS ON THE SCENE. ICE ACCUMULATION IN THE FORM OF FREEZING DRIZZLE AND FREEZING RAIN WILL CONTINUE THROUGH THE MORNING HOURS ACROSS THE PIEDMONT. REPORTS RECEIVED AROUND THE PIEDMONT INDICATE THAT MANY BRIDGES AND OVERPASSES ARE COVERED WITH ICE AND BECOMING VERY HAZARDOUS...ESPECIALLY IN THE COUNTIES ALONG AND NORTH OF INTERSTATE 40. NUMEROUS ACCIDENTS ARE BEING REPORTED...AND ICE IS ACCUMULATING ON TREES AND POWERLINES. PRECIPITATION IS EXPECTED TO INCREASE THIS MORNING AND CONTINUE THROUGH THE AFTERNOON. TRAVEL CONDITIONS WILL DETERIORATE THROUGH THE DAY AND BECOME DANGEROUS ACROSS THE PIEDMONT AS MORE ICE ACCUMULATES ON ROADS. TRAVEL IS NOT ADVISED THIS MORNING OR THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JO
NCZ007>011-021>027-038>041-073-074-161700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1045 AM EST SUN FEB 16 2003 ...A WINTER STORM WARNING CONTINUES FOR THE PIEDMONT... ...ICE IS MAKING FOR HAZARDOUS DRIVING CONDITIONS... UP TO A QUARTER INCH OF ICE ACCUMULATION IS BEING REPORTED IN AND AROUND THE TRIAD AND IN WESTERN FORSYTH COUNTY. ICE ACCUMULATION IN THE FORM OF FREEZING RAIN WILL CONTINUE ACROSS ALL OF THE PIEDMONT INTO THE AFTERNOON HOURS. REPORTS RECEIVED FROM AROUND THE AREA INDICATE THAT MANY BRIDGES AND OVERPASSES ARE COVERED WITH ICE AND BECOMING VERY HAZARDOUS...ESPECIALLY IN THE COUNTIES ALONG AND NORTH OF INTERSTATE 40. NUMEROUS ACCIDENTS ARE BEING REPORTED...AND ICE IS ACCUMULATING ON TREES AND POWERLINES. GUSTY WINDS OF 15 TO 20 MPH ALONG WITH THE ICE ACCUMULATION WILL BRING DOWN TREES AND POWER LINES AS THE AFTERNOON PROGRESSES. PRECIPITATION WILL INCREASE THIS AFTERNOON. TRAVEL CONDITIONS WILL DETERIORATE THROUGH THE DAY WILL BECOME EVEN MORE DANGEROUS ACROSS THE PIEDMONT AS MORE ICE ACCUMULATES. TRAVEL IS NOT ADVISED THIS MORNING OR THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JO
The national radar mosaic for the moment the first event began.
26 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340661, 5340663, 5340658, 5340659, 5340662, 5340665, 5340666, 5340669, 5340670, 5340675, 5340676, 5340677, 5340679, 5340660, 5340667, 5340672, 5340673, 5340674, 5340678, 5340664, 5340668, 5340681, 5340683, 5340680, 5340682, 5340671.